Hail, Orange
- When
- March 31, 2:15 PM EST
- Where
- Orange County, 1.38 mi S of Clarcona
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.600, -81.480
Nickel sized hail was observed.
A northward-lifting warm front combined with active sea breeze boundaries within an unstable atmosphere produced several severe thunderstorms with nickel to quarter sized hail and localized severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A northward-lifting warm front combined with active sea breeze boundaries within an unstable atmosphere produced several severe thunderstorms with nickel to quarter sized hail and localized severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 31, 1:54 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 254 PM EDT TUE MAR 31 2009 .DISCUSSION... THRU TONIGHT...EAST COAST SEA BREEZE MOVING INLAND MORE SWIFTLY ACROSS THE SOUTH HELPED BY OUTFLOW FROM STRONG CONVECTION OVER MARTIN/ST LUCIE COUNTIES. SLOWER PROGRESSION OF ECSB FARTHER NORTH IN ESP IN VOLUSIA WHERE CLOUD COVER HAS DELAYED HEATING. STILL EXPECT COLLISION OF MESOSCALE SEA BREEZE BOUNDARIES LATE THIS AFTN OVER NORTH INTERIOR WILL PRODUCE A THREAT FOR A FEW STRONG STORMS. MOISTURE IS INCREASING BUT A LAYER OF DRY AIR STILL EXISTS IN THE MID LEVELS WHICH MAY PROMOTE GUSTY DOWNBURST WINDS. FREQUENT LIGHTNING STRIKES ARE ALSO POSSIBLE. LIFTING WARM FRONTAL BOUNDARY IS ALSO PRODUCING SOME MODEST LOW LEVEL SHEAR SO EXPECT ADDITIONAL STORMS TO ROTATE AND HAVE SOME ORGANIZATION. AFTER THE CONVECTION ASSOCIATED WITH DAYTIME DIES DOWN THIS EVENING...THINK THAT THERE WILL BE A SMALL CHANCE OF SHOWERS DUE TO A QUITE MOIST ATMOSPHERE...BUT THE HIGH POPS THAT THE MODELS INDICATE REFLECT TYPICAL MODEL BIASES...AND THE MESOSCALE CONVECTIVE SYSTEM SHOULD REMAIN NORTH OF OUR AREA. WED-THU... WELL DEVELOPED STORM SYSTEM OVER THE CENTRAL PLAINS/UPR MIDWEST WILL CRANK A COLD FRONT INTO THE DEEP SOUTH THRU 00Z THU AS IT LIFTS ACROSS THE GREAT LAKES REGION. THE FRONT SHOULD STALL OVER THE N FL PENINSULA AS THE TROF ENCOUNTERS A WELL ENTRENCHED H85-H50 ANTICYCLONE OVER CUBA/HISPANIOLA. DLM MOISTURE POOLING WITHIN THE FRONT WILL COMBINE WITH MOISTURE OVER THE SRN PENINSULA ASSOCD WITH THE REMNANTS OF LAST SUNDAYS COLD FROPA TO GIVE PORTIONS OF THE CENTRAL PENINSULA A SHOT AT BACK-TO-BACK RAINFALL DAYS. GFS MODEL IS SUFFERING FROM CONVECTIVE FEEDBACK...SO NUMERICAL GUIDANCE POPS ARE SUSPECT. FURTHERMORE...WHILE THE NAM SUPPORTS A DEEP MOISTURE BAND PERSISTING OVER THE CENTRAL PENINSULA...OTHER MEDIUM RANGE MODELS SUCH AS THE ECMWF ARE NOT AS AGGRESSIVE WITH THE MOISTURE FIELD. STILL...WITH THE H85-H50 RIDGE AXIS IN PLACE AND A STRONG SRN H25 JET BRANCH FEEDING THE UPR MIDWEST STORM SYSTEM... THE STALLING FRONT SCENARIO IS PLAUSIBLE. THE MAIN QUESTIONS ARE HOW MUCH MOISTURE WILL COLLECT OVER THE STATE AND HOW FAR SOUTH THE FRONT WILL PENETRATE BEFORE STALLING. FOR NOW...WILL GO WITH THE FRONT STALLING JUST N OF THE CWA. TO ACCOUNT FOR THE MORE FAVORABLE LIFT AND DEEPER MOISTURE NEAR THE FRONTAL BOUNDARY...WILL CAP POPS AT 50% OVER THE NRN CWA...TAPERING TO 20% OVER THE SRN CWA. DEEP SRLY WINDS AND HIGH CLOUD COVER WILL KEEP MAX TEMPS IN THE M/U80S (5-10 ABV CLIMO)...MINS IN THE U60S/L70S (10-15 ABV CLIMO). FRI-MON... PROGRESSIVE WX PATTERN WILL BE IN PLAY ACROSS THE CONUS OVER THE NEXT WEEK AS THE JET PATTERN OVER THE PACIFIC IS QUITE STRONG. THE NRN/SRN JET BRANCHES ARE ORIENTED TO PRODUCE A CONVERGENCE ZONE OVER THE ROCKIES/HIGH PLAINS...WHILE THE JET OVER THE ERN PAC IS ZONAL IN NATURE. AS THE LATTER PLOWS EWD...IT WILL CAUSE THE JET BRANCH OVER THE GULF OF AK TO BUCKLE AND TAKE ON A MORE MERIDIONAL ORIENTATION. AS A RESULT...THE NRN JET ENERGY WILL REMAIN ON A COLLISION COURSE WITH THE SRN JET. THE COMBINED JET ENERGY WILL ALLOW A SERIES OF SHORT WAVE TROFS TO EVOLVE INTO FULL BLOWN STORM SYSTEMS OVER THE CENTRAL PLAINS/MID SOUTH REGIONS INTO EARLY NEXT WEEK. HOWEVER...THE SRN JET WILL NOT BE ABLE TO DISLODGE THE H85-H50 ANTICYCLONE OVER CUBA UNTIL IT CHANGES FROM ITS CURRENT ZONAL/LIFTING NATURE TO A MORE MERIDIONAL/DIGGING NATURE. NEITHER THE ECMWF/GFS MODELS INDICATES THIS OCCURRING THRU THE CURRENT FCST PD. UNTIL IT DOES...THE STORM SYSTEMS WILL BE ABLE TO PULL THEIR RESPECTIVE COLD FRONTS INTO FL...BUT NOT THRU. THE RESULT WILL BE A PREDOMINANTLY W/SWRLY STEERING FLOW...ABV CLIMO TEMPS...AND ABV CLIMO POPS. SAT MAY BE THE EXCEPTION AS THE A STORM SYSTEM DEVELOPS OVER THE TN/OH RIVER VALLEYS...GIVING THE STALLED FRONT THE TORQUE IT NEEDS TO PUSH INTO THE SRN PENINSULA BEFORE IT LIFTS BACK INTO THE CENTRAL PENINSULA EARLY NEXT WEEK. && .AVIATION...STILL THINK INTERIOR SITES SHOULD HAVE THE GREATEST CHANCE FOR STRONG STORMS WITH IFR CONDITIONS...GUSTY WINDS AND FREQUENT LIGHTNING THRU 00Z. WARM FRONTAL BOUNDARY WILL LIFT NORTH OF THE AREA OVERNIGHT. GUSTY SOUTH WINDS AROUND 25 KNOTS WED. MOSTLY VFR BUT COULD SEE SOME MVFR CIGS 14Z-17Z. && .MARINE...SE PGRAD WILL SUPPORT 15-20 KNOTS OVER THE OFFSHORE WATERS AHEAD OF THE WARM FRONT THIS EVENING. THERE SHOULD BE TEMPORARY DECREASE WITHIN WARM FRONTAL ZONE AS IT LIFTS NORTHWARD ACROSS THE WATERS BUT SOUTH WINDS SHOULD INCREASE 15-20 KNOTS BEHIND THE FRONT WED. SO HAVE ADDED A CAUTION HEADLINE FOR THE OFFSHORE WATERS. COLD FRONT EXPECTED TO STALL OVER N FL BY MID WEEK. THE CLOSE PROXIMITY OF THE TROF AXIS SHOULD PREVENT THE LCL PGRAD FROM TIGHTENING ENOUGH TO ALLOW WINDS/SEAS TO REACH SCA LVLS THRU FRI. A REINFORCING FRONT EXPECTED TO PUSH THRU THE PENINSULA LATE IN THE WEEK MAY ALLOW WINDS TO REACH 20-25KTS DURING THE DAY ON FRI. HOWEVER...THESE CONDITIONS SHOULD BE SHORT-LIVED. AS THE PARENT STORM SYSTEM LIFTS UP THE ERN SEABOARD AND PULLS THE FRONT THRU THE STATE...THE PGRAD WILL SLACKEN AS A HIGH PRESSURE BUILDS OVER THE DEEP SOUTH BEHIND THE FRONT. THIS WILL ALLOW WINDS/SEAS TO DROP BACK BLO SCA LVLS AS WINDS SHIFT FROM S/SW TO W/NW. && .FIRE WEATHER...FRONTAL BOUNDARY EXPECTED TO STALL OVER THE N FL PENINSULA MID WEEK. MOISTURE POOLING WITHIN THE TROF EXPECTED TO KEEP AFTN MIN RH VALUES ABOVE CRITICAL LVLS INTO THE WEEKEND. STRONG S/SW TRANSPORT WINDS WILL PRODUCE HIGH DISPERSION VALUES WED-THU. BEST CHANCE FOR SHOWERS AND STORMS WILL BE NORTH OF ORLANDO/CAPE. && .PRELIMINARY POINT TEMPS/POPS... DAB 69 80 65 82 / 40 50 30 50 MCO 67 86 68 84 / 30 40 20 40 MLB 71 86 69 86 / 20 30 20 30 VRB 70 85 70 87 / 20 20 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...KELLY LONG TERM....WEITLICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 442 AM EDT TUE MAR 31 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-312100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 442 AM EDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A SOUTHEAST WIND FLOW WILL MOISTEN THE ATMOSPHERE TODAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS ALONG THE INLAND MOVING SEA BREEZE THIS AFTERNOON. THE GREATEST CHANCES SHOULD BE IN THE LATE AFTERNOON AND EARLY EVENING ACROSS THE INTERIOR COUNTIES. A FEW STORMS COULD PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A CHANCE FOR LIGHTNING STORMS WILL BE IN THE FORECAST FOR AT LEAST PART OF THE FORECAST AREA FROM WEDNESDAY TO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED THIS AFTERNOON AND EARLY EVENING. LASCODY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 212 PM EDT TUE MAR 31 2009 FLZ064-311900- MARTIN- 212 PM EDT TUE MAR 31 2009 ...STRONG THUNDERSTORM AFFECTING EASTERN MARTIN COUNTY... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 6 MILES SOUTH OF PALM CITY...MOVING EAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HOBE SOUND BEACH...PORT SALERNO AND ROCKY POINT. THIS STORM IS ALSO DISPLAYING ROTATION ALOFT. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. WEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 307 PM EDT TUE MAR 31 2009 FLZ045-311945- ORANGE- 307 PM EDT TUE MAR 31 2009 ...STRONG THUNDERSTORMS AFFECTING WEST AND CENTRAL ORANGE COUNTY... AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER OCOEE...MOVING EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ORLOVISTA...PINE HILLS AND GOLDENROD. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS ENDED.
The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was observed.
Pea to Quarter sized hail was observed near intersection of Vineland and Conroy Roads in Metro Orlando.
Nickel to quarter sized hail observed along SR17 from Davis Street west to Glenwood Oaks Lane.
Power lines down in several areas around Deland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160825, 160826, 160830, 161011.